Texas, 2009

High Wind in Texas, March 30, 2009

March 30, 2009 · NWS MAF · 4 events in 2 counties and zones

A strong mid level jet max rotated through the base of a strong upper level trough moving over the Northern Rockies. These strong winds mixed towards the surface of the higher terrain of the Guadalupe Mountains and Davis Mountains of West Texas.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong mid level jet max rotated through the base of a strong upper level trough moving over the Northern Rockies. These strong winds mixed towards the surface of the higher terrain of the Guadalupe Mountains and Davis Mountains of West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 29, 11:46 PM CST, 4 hours 14 minutes earlier.

Area forecast discussion, Mar 29, 11:46 PM CST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1246 AM CDT MON MAR 30 2009

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
VFR CONDITIONS EXPECTED THE NEXT 24 HOURS. SOUTH TO SOUTHWEST WINDS
OF 10 TO 20 MPH WITH GUSTS TO 25 MPH CAN BE EXPECTED THROUGH 15Z
TODAY. WINDS WILL THEN SHIFT TO THE WEST AT 25 TO 35 MPH WITH
GUSTS OVER 40 MPH THE REST OF THE DAY. A COLD FRONT WILL
BE ON THE DOORSTEP OF KMAF AND KINK BY 03Z TUESDAY AND KFST
BY 06Z. JUST SCATTERED HIGH CLOUDS EXPECTED THROUGH THE TAF PERIOD.

12

&&

.PREV DISCUSSION... /ISSUED 944 PM CDT SUN MAR 29 2009/

UPDATE...
UPDATE WILL BE MADE TO ALLOW THE CURRENT RED FLAG WARNING FOR
THE PLAINS AND PERMIAN BASIN TO EXPIRE...AS HUMIDITY READINGS
GRADUALLY RECOVER AND WIND SPEEDS BEGIN TO DECREASE.

CURRENT RED FLAG WARNING FOR THE GUADALUPE MOUNTAINS WILL CONTINUE
UNTIL MIDNIGHT MDT. RED FLAG WARNING REMAINS IN EFFECT FOR MUCH
OF THE AREA DURING THE DAY ON MONDAY.

PREV DISCUSSION... /ISSUED 535 PM CDT SUN MAR 29 2009/

DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

AVIATION...

NO MAJOR AVIATION CONCERNS.  SATELLITE IMAGERY SHOWS A FETCH OF HIGH
CLOUD OVER THE NORTHERN CWA...AHEAD OF AN INCOMING UPPER TROUGH OVER
WESTERN WY.  SFC FLOW WILL RELAX AND BACK SLIGHTLY W/SUNSET...THEN
VEER TO WESTERLY AND INCREASE MONDAY IN RESPONSE TO A LEESIDE SFC
TROUGH...CURRENTLY CENTERED OVER SE WY/NE CO...SINKING SOUTH TO THE
OK/TEXAS PANHANDLES BY 12Z MONDAY.  FORECAST SOUNDINGS INDICATE
CONVECTIVE TEMPS WILL BE TOO HIGH MONDAY AFTERNOON FOR A CU FIELD TO
DEVELOP...BUT A FEW CIRRUS WILL BE POSSIBLE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 10 AM TO 8 PM MDT MONDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING UNTIL MIDNIGHT MDT MONDAY NIGHT FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.

     WIND ADVISORY FROM 9 AM TO 6 PM MDT MONDAY FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
     LEA COUNTY...SOUTHERN LEA COUNTY.

TX...RED FLAG WARNING FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 9 PM
     CDT /8 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
     ANDREWS...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
     HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
     MITCHELL...PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS
     PECOS...SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...
     WARD...WINKLER.

     HIGH WIND WARNING UNTIL MIDNIGHT MDT MONDAY NIGHT FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES... LOVING...REEVES COUNTY AND UPPER
     TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

     HIGH WIND WARNING UNTIL 1 AM CDT TUESDAY FOR THE FOLLOWING
     ZONES... DAVIS/APACHE MOUNTAINS AREA.

&&

99
Hazardous weather outlook, Mar 30, 3:46 AM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
446 AM CDT MON MAR 30 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-302000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
446 AM CDT MON MAR 30 2009 /346 AM MDT MON MAR 30 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
TODAY ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO DUE TO
VERY WINDY CONDITIONS...VERY HIGH TO EXTREME FIRE DANGER AND RH/S
DROPPING TO NEAR 10 PERCENT.

WEST WINDS OF 40 TO 60 MPH WITH GUSTS TO 80 MPH ARE EXPECTED
THROUGH THIS EVENING IN THE GUADALUPE MOUNTAINS. WEST WINDS OF
30 TO 40 MPH WITH GUSTS TO 60 MPH ARE EXPECTED TODAY THROUGH
THIS EVENING IN THE DAVIS MOUNTAINS ABOVE 6000 FEET.

WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED
TODAY ACROSS THE SOUTHEAST NEW MEXICO PLAINS...THE UPPER TRANS
PECOS AND WESTERN PERMIAN BASIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS THE
GUADALUPE MOUNTAINS AND THE DAVIS MOUNTAINS ABOVE 6000 FEET
TUESDAY AFTERNOON AND EARLY EVENING.

ANOTHER CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER DAY IS
ANTICIPATED WEDNESDAY ACROSS MUCH OF WEST TEXAS AND SOUTHEAST
NEW MEXICO DUE TO VERY WINDY CONDITIONS...VERY HIGH TO EXTREME
FIRE DANGER AND RH/S DROPPING BELOW 10 PERCENT.

HIGH WINDS ARE POSSIBLE IN THE GUADALUPE MOUNTAINS AND THE DAVIS
MOUNTAINS ABOVE 6000 FEET WEDNESDAY.

VERY WINDY CONDITIONS ARE POSSIBLE ACROSS MUCH OF THE PLAINS OF
SOUTHEAST NEW MEXICO AND WEST TEXAS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

4 high wind. Local standard time, as filed.

High Wind, Davis / Apache Mountains Area

When
March 30, 4:00 AM CST to 4:05 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Public

High Wind, Guadalupe Mountains of Culberson County

When
March 30, 8:00 AM MST to 9:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
RAWS

High Wind, Davis / Apache Mountains Area

When
March 30, 12:30 PM CST to 12:35 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Public

High Wind, Guadalupe Mountains of Culberson County

When
March 30, 4:11 PM MST to 4:16 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159382, 159375, 159376, 159374.